Stomach issues again : Any tips , I can’t take the... - PMRGCAuk

PMRGCAuk

13,606 members24,778 posts

Stomach issues again

Gaz227 profile image
Gaz227

Any tips , I can’t take the prazole group of meds shocking head aches , I already take coated pred 3.5mg , I just had alfizosin a prostate med added to my collection of drugs and my stomach is playing up its probably what is causing it, I have the stronger Gaviscon to take after meals but that also makes me nauseous . Another other ideas before a get back to the GP, I just wish I could throw the whole box of drugs in the bin , there is always another problem with side effects 😩

26 Replies

Hello, I avoided taking gaviscon immediately after meals because it made my meal sit heavy. I suspect it affected the digestion by reducing the acidity too much. I took it a bit later once the food has left the stomach a bit more.

Gaz227 profile image
Gaz227 in reply to SnazzyD

As soon as I eat my gurgling stomach really goes into overdrive plus it cramps up , I’ve tried to avoid eating anything thing before bed time but I have to take an Alfzosin tablet before bed and it says eat with food , catch 22

You could try this..........a PMR patient supplied this tip:

Acid Reflux: Unwaxed Lemon, 1 minute in microwave (gives three times more juice), squeeze lemon, divide juice into three, take with water three times per day.

Gaz227 profile image
Gaz227 in reply to jinasc

Thanks sounds like it’s worth a go

Gaz227 profile image
Gaz227 in reply to jinasc

Would this be before meals or after meals or just whenever ?

jinasc profile image
jinasc in reply to Gaz227

Most people take it before meals, at least half an hour. Others take it after the meal.

See which one works for you.

Gaz227 profile image
Gaz227 in reply to jinasc

Thanks

PMRpro profile image
PMRproAmbassador

Have you tried an H2-antagonist such as famotidine or cimetidine (Pepcid or Tagamet are brand names). They do the same as a PPI but with a very different mechanism of action so different side effects.

There are alternative medications for BPH, maybe something else would reduce the adverse effects problem.

Gaz227 profile image
Gaz227 in reply to PMRpro

Are those stomach meds over the counter drugs ? I’m on my 3 rd BPH drug now not having much luck with them , the ones that work ness up the rest of my system .

PMRpro profile image
PMRproAmbassador in reply to Gaz227

At lower doses yes, maybe need a script for higher doses - Pepcid and Tagamet are sold OTC. Maybe 2 at lower doses might get the result with fewer adverse effects - that works with BP medication and I do know of people taking both a PPI and an H2 antagonist. And sometimes with something like Gaviscon added in?

Gaz227 profile image
Gaz227 in reply to PMRpro

Thanks I will check them out 👍

The people who have replied here know more than I do on this topic but I was just wondering why you have to take a PPI? I have discovered recently that if I’m careful about what foods I eat then I can avoid indigestion altogether. Carbohydrate seems to be a problem for me. A piece of hot buttered toast can give me indigestion all day. But now with a regime mostly of meat or fish or protein of some sort with veg, smaller portions , restricted caffeine, little alcohol and a good three hours space before I go to bed, including no fluids, I seem to have cracked it !

I’m a veggie , also very little gluten or diary , 12 months this month and until recently it was going well . Reduced another couple of Mg of pred , but once this BPH drug was introduced at a higher Mg it’s all gone pear shaped . I was given Gaviscon advance by ENT consultant and told to take it 4 times a day for 2 months , from my experience of Gaviscon advance it could be adding to the problem, get so bloated and nauseous and the stomach gurgling is crazy .

Funnily enough I took gaviscon advance one bedtime recently and I had to sit up for about 2 hours with gurgling and feeling very queasy. Put me right off. But doesn’t sound like it’s suiting you either. Back to the GP/Consultant / pharmacist for advice.

Yes I think that’s the next step

SheffieldJane profile image
SheffieldJane in reply to Gaz227

I was going to suggest that you ask for a referral for investigations. Much as I dread it, I think that possibly some damage has been done. Diverticulitis seems to fit my symptom picture.

Gaz227 profile image
Gaz227 in reply to SheffieldJane

Fingers crossed it’s not

Hildalew profile image
Hildalew in reply to Gaz227

Have you tried taking plain, 'live' yoghurt with your medication? (I realise that you are a veggie but you don't appear to rule out dairy yet. ) Before PMR I only rarely took any medication but had adopted a practice of always taking some yoghurt alongside any pill I might take. I've now been on Pred for two and a half years and have had no digestive problems at all. I have no 'proper' medical knowledge at all - just assume that the yog provides a coating/'barrier' round the pills and may do some magic with the live,' friendly', bacteria that it contains.

I don't know whether 'vegetarian' yoghurt (eg coconut yoghurt) has the same level of live bacteria in it. I must do some Googling on that. Oh - I use goat's milk yoghurt because my system just doesn't like the cow's milk I can get at the supermarket. I have no problem with cow's milk-based cheese.

PMRpro profile image
PMRproAmbassador in reply to Hildalew

godairyfree.org/ask-alisa/a...

For the UK

livekindly.co/get-your-gut-...

mybest-gb.uk/10246

Hildalew profile image
Hildalew in reply to PMRpro

Thank you so much!

Carrollee profile image
Carrollee in reply to Hildalew

There is a live yoghurt made from almond milk. It’s called NUSH. No sugar or sweetners in the raspberry or strawberry one just fruit purée. Live vegan cultures. That’s what I use 🤗

Hildalew profile image
Hildalew in reply to Carrollee

Thank you.

PMRpro profile image
PMRproAmbassador in reply to Hildalew

Carrollee mentions the crucial point: MUST be live cultures, not a heat-treated after production long life product.

I so sympathise. I had a very bad gastritis flare last September post hip surgery and fortunately I managed to wean off pred (after 3.5 years) omeprazole and post hip surgery drugs thus improving my tummy, having had various gastroscopies, CT scan etc. It will take a lot to convince me to take anything other than my daily thyroxine now. I do hope your situation improves too as mine has though at times I never thought it would.

I tried goat's kefir which is a natural probiotic, as well as probiotic capsules (3 per day) as I suffer from gastritis which can be worse on pred. So far, so good.....

I like mint tea for nausea

You may also like...